Flash Flood, Knox
- When
- July 6, 1:00 PM EST to 3:00 PM EST
- Where
- Knox County, Knoxville
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.967, -83.933
Three feet of water on Interstate 40 at Papermill Road.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 9:51 AM EST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 AM EDT WED JUL 6 2005
.DISCUSSION...NEWLY DOWNGRADED TROPICAL DEPRESSION CINDY LOCATED 40
MILES NORTH OF MOBILE ALABAMA. SUSTAINED WINDS OF ONLY 35 MPH
PERSISTING VERY NEAR THE CENTER. THIS WILL BE THE MAIN FOCUS FOR OUR
WEATHER OVER THE NEXT COUPLE OF DAYS. THE MAIN THREATS FROM CINDY
WILL BE VERY HEAVY RAIN. SOME BREEZY CONDITIONS COULD DEVELOP OVER
THE MOUNTAINOUS TERRAIN ON THURSDAY INTO FRIDAY.
CURRENT GUIDANCE FROM NHC MOVES THE CENTER OF WHAT WILL REMAIN OF
CINDY OVER EXTREME SOUTHWEST NORTH CAROLINA IN 24 HOURS THEN
CONTINUING THE NORTHEAST MOVEMENT ACROSS WESTERN NORTH CAROLINA
THROUGHOUT THE DAY ON THURSDAY AND MOVING THE REMAINS OUT OF OUR
REGION AND INTO CENTRAL VIRGINIA ON FRIDAY MORNING. ALONG THIS
PATH...THE HEAVIEST RAIN WILL LIKELY FALL ACROSS THE HIGHER TERRAIN
OF THE EAST TENNESSEE MOUNTAINS AND OVER SOUTHWEST NORTH CAROLINA.
HPC AND RFC QPF AMOUNTS OF AROUND 1 TO 3 INCHES WILL BE LIKELY
ACROSS THESE AREAS WITH ISOLATED HIGHER AMOUNTS APPROACHING 4
INCHES. WE HAVE JUST ISSUED A FLOOD WATCH FOR ALL OF THE EAST
TENNESSEE MOUNTAINS AND CHEROKEE AND CLAY COUNTIES IN SOUTHWEST
NORTH CAROLINA. ALSO INCLUDED IN THIS WATCH ARE
HAMBLEN...GREENE...COCKE...AND JEFFERSON COUNTIES DUE TO POSSIBLE
RIVER FLOODING OF THE NOLICHUCKY...PIGEON AND FRENCH BROAD RIVERS
FROM HEAVY RAINS FALLING IN THEIR HEADWATERS IN THE MOUNTAINS.
LOCATIONS OUTSIDE THE WATCH WILL LIKELY SEE UP TO ONE INCH OF
RAIN...WITH ISOLATED AMOUNTS APPROACHING ONE AND A HALF INCHES.
FOR THE UPDATE...WILL BE UPDATING THE ZONES TO INCLUDE THE FLOOD
WATCH. ADDITIONALLY...BASED ON RADAR TRENDS...OUTER BANDING FROM
CINDY MOVING NORTHEASTWARD OUT OF ALABAMA TOWARD MY TENNESSEE AND
SOUTHWEST NORTH CAROLINA COUNTIES AND WILL GO AHEAD AND RAISE POPS
TO LIKELY THERE. WILL CUT BACK MAX TEMPS A COUPLE OF DEGREES DUE TO
CLOUDY SKIES OVER A PORTION OF THE FORECAST AREA. WILL BE WATCHING
LATEST MODEL RUNS AND GUIDANCE ON A POSSIBLE LAKE WIND OR WIND
ADVISORY FOR THE HIGHER TERRAIN...BUT WILL HOLD OFF FOR NOW.
ZONES AND OTHER PRODUCTS OUT SOON. FLOOD WATCH ALREADY SENT.
HAVE A GREAT DAY
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......FLOOD WATCH IN EFFECT UNTIL 6 PM THURSDAY FOR NCZ060-NCZ061
TN......FLOOD WATCH IN EFFECT UNTIL 6 PM THURSDAY FOR TNZ018-TNZ039-
TNZ040-TNZ041-TNZ042-TNZ043-TNZ045-TNZ047-TNZ070-TNZ072-
TNZ074-TNZ087-TNZ102
VA......NONE.
&&
GODSEYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT WED JUL 6 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-070900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 500 AM EDT (400 AM CDT) WED JUL 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AGAIN TODAY...MAINLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH WEDNESDAY)... THE REMNANTS OF TROPICAL STORM CINDY ARE ANTICIPATED TO AFFECT THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY ON THURSDAY. AT THIS TIME...THE HEAVIEST RAIN ASSOCIATED WITH THIS TROPICAL SYSTEM IS EXPECTED TO REMAIN EAST OF THE APPALACHIANS. HOWEVER...A WESTWARD DEVIATION FROM THE PROJECTED PATH COULD RESULT IN MORE RAINFALL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. LCM
The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 flash flood. Local standard time, as filed.
Three feet of water on Interstate 40 at Papermill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465637.